South Carolina, 2008

Tornadoes and Hail in South Carolina, March 15, 2008

March 15, 2008 · NWS CAE · 71 events in 17 counties and zones

Seven supercells tracked across our South Carolina County Warning Area and produced many long-lived tornadoes that did significant damage. Over 85 homes were destroyed, around 400 had moderate damage, and estimates for the total devastation were around 40 million dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$55,000
Crop damage
None recorded
Events
71

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Seven supercells tracked across our South Carolina County Warning Area and produced many long-lived tornadoes that did significant damage. Over 85 homes were destroyed, around 400 had moderate damage, and estimates for the total devastation were around 40 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 15, 6:26 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 15, 6:26 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
726 AM EDT SAT MAR 15 2008

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TODAY THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.

&&

.NEAR TERM /UNTIL NOON TODAY/...
SHOWERS AND THUNDERSTORMS DEVELOPED IN GEORGIA AND SPREAD
BOUNDARIES EAST INTO AREA EARLY THIS MORNING. AIRMASS BECOMING
MORE UNSTABLE WITH INCREASING MOISTURE AND LIS -4/-5. PW VALUES
INCREASING TO 1 TO 1.2 INCH DURING MORNING. WILL HAVE CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH NOON.

&&

.SHORT TERM /NOON TODAY THROUGH MONDAY/...
GOOD INFLUX OF MOISTURE TO AREA WITH PW VALUES REACHING 1.25 INCH.
H925-H850 WINDS BECOME SOUTH AHEAD OF APPROACHING LOW PRESSURE
THIS AFTERNOON AT 40-50 KT LATE IN AFTERNOON INTO EVENING HOURS.
NAM LIS -5 AND TOTALS 50-55. LOW NAM CAPES BELOW 100 BUT 0-3 KM
SRH VALUES 600-800 INDICATING VERY STRONG LOW LEVEL SHEAR. SPC HAS
OUTLOOKED CAE CWA IN A MODERATE RISK AREA. AGREE WITH THIS
ASSESSMENT. WITH THE VERY STRONG SHEAR...SEVERE THUNDERSTORMS AND
SUPER CELLS ARE POSSIBLE AND MAYBE EVEN ISOLATED TORNADOES.

AS COLD FRONT APPROACHES THIS AFTERNOON...PRESSURE GRADIENT
INCREASES. EXPECT WINDS TO BECOME SOUTHERLY AND INCREASE TO 10-20
KT THIS AFTERNOON. WINDS A BIT STRONGER THIS EVENING AS COLD FRONT
APPROACHES. ISSUED LAKE WIND ADVY EARLIER FOR WINDS BECOMING
SOUTHWEST 15-25 KT BY 8 PM THIS EVENING...THEN WEST 15-25 KT WITH
COLD FRONT NEAR MIDNIGHT. WILL CONTINUE LAKE WIND ADVY THROUGH 8
AM SUNDAY MORNING.

HIGH PRESSURE BUILDS IN SUNDAY THROUGH MONDAY. DRY WEATHER.
COOLER. HIGHS IN THE 60S AND LOWS UPPER 30S TO LOWER 40S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL CONTINUE MONDAY NIGHT AND TUESDAY. HIGH MOVES
EAST TUESDAY NIGHT AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AT THE CURRENT TIME...A FRONTAL BOUNDARY IS STRETCHED ALONG THE
NORTHERN TIER OF OUR FORECAST AREA (FA)...WITH LIFR CIGS/VSBYS TO
THE NORTH OF IT. ACROSS OUR FA...AN AREA OF STRATUS WITH MVFR CIGS
HAS DEVELOPED. MESOSCALE CONVECTIVE SYSTEM OVER N GA RACING
EASTWARD...AND IS SHOWING A TREND TOWARDS SOME GRADUAL WEAKENING.
TIMING BRINGS THE ACTIVITY TOWARDS AGS/DNL BY 12 TO 13Z...AND
CAE/CUB/OGB AROUND 13 TO 14Z. WILL HANDLE WITH A TEMPO GROUP. ONCE
THAT BATCH ROLLS THROUGH...QUESTION INVOLVES WHETHER THE FRONT AND
ASSOCIATED LOWER CIGS/VSBYS COULD SHIFT FARTHER SOUTH...BEFORE
EVENTUALLY BEGINNING TO LIFT BACK NORTH AS A WARM FRONT THIS
AFTERNOON. AT THIS TIME...INDICATIONS ARE THAT THESE LOWER LIFR TO
IFR CIGS/VSBYS WILL REMAIN NORTH OF OUR TAF SITES.  HOWEVER...WILL
HANG ON TO MVFR CIGS AT CAE/CUB THROUGH MIDDAY...WHILE INDICATING
STRATUS DISSIPATING OR LIFTING AT AGS/DNL/OGB BY LATE MORNING.  WILL
EXPECT POTENTIAL FOR ADDITIONAL THUNDERSTORMS TO AFFECT OUR FA
LATER TODAY INTO THIS EVENING. SOME OF THESE COULD BE SEVERE.
SINCE TIMING AND LOCATION DIFFICULT TO ACCURATELY PREDICT...WILL
HANDLE THE ACTIVITY LATER TODAY WITH VCTS IN THE TAFS. EXPECT
GRADIENT WINDS TO PICK UP LATE TODAY AND TONIGHT AS LOW PASSES
BY...WITH CLEARING EXPECTED OVERNIGHT.

MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY
     FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY
     FOR GAZ040-063>065-077.

&&
Hazardous weather outlook, Mar 15, 3:53 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
453 AM EDT SAT MAR 15 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
453 AM EDT SAT MAR 15 2008

...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG
DAMAGING WIND GUSTS...AND TORNADOES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Mar 15, 7:50 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
850 AM EDT SAT MAR 15 2008

SCZ020-151330-
NEWBERRY-
850 AM EDT SAT MAR 15 2008

...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY COUNTY...

AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROSS HILL...OR 8 MILES NORTHEAST OF
GREENWOOD...MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Columbia radar (KCAE), 58 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

39 hail, 25 tornado, 7 thunderstorm wind. Local standard time, as filed.

Hail, Newberry

When
March 15, 8:30 AM EST
Where
Newberry County, 1 mi ENE of Newberry
Measured
0.75 in hail
Reported by
Public
Coordinates
34.285, -81.604

Public reported penny size hail on the northeast side of Newberry.

Hail, Fairfield

When
March 15, 3:09 PM EST
Where
Fairfield County, Longtown
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.350, -80.830

COOP observer reported nickel size hail and estimated winds of 50 mph.

Hail, Newberry

When
March 15, 3:09 PM EST
Where
Newberry County, 2 mi N of Silverstreet
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.249, -81.720

COOP reported golfball size hail north of Silverstreet.

Tornado, Fairfield

When
March 15, 3:10 PM EST to 3:15 PM EST
Where
Fairfield County, 2.07 mi S of Camp Welfare to 0.9 mi NE of Bucklick
Rating
EF0
Path length
4.61 mi
Path width
80 yd
Reported by
Department of Highways
Coordinates
34.450, -80.970

Highway Dept. reported trees down on secondary roads in the northeast portion of the county crossing hwy 21 then heading across Lake Wateree into Kershaw county.

Hail, Newberry

When
March 15, 3:14 PM EST
Where
Newberry County, Newberry
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.280, -81.620

Sheriff reported quarter size hail in Newberry.

Hail, Newberry

When
March 15, 3:18 PM EST
Where
Newberry County, Chappells
Measured
1 in hail
Reported by
Public
Coordinates
34.180, -81.870

Public reported quarter size hail.

Tornado, Kershaw

When
March 15, 3:20 PM EST to 3:39 PM EST
Where
Kershaw County, 2.2 mi SW of Liberty Hill to 7.33 mi ENE of Westville
Rating
EF1
Path length
19.61 mi
Path width
80 yd
Reported by
Emergency Manager
Coordinates
34.460, -80.830

Lancaster Deputy Emergency Manager and Kershaw Emergency Manager and DOT reported trees down running west to east just south of the Lancaster/Kershaw county line. This is the same cell that developed in northeast Fairfield county and continued into Chesterfield county.

Tornado, Newberry

When
March 15, 3:25 PM EST to 3:45 PM EST
Where
Newberry County, 2.2 mi SW of Trinity to 2.19 mi SW of Peak
Rating
EF3
Path length
23.77 mi
Path width
1,320 yd
Continued into
Richland, Sc (CAE)
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.230, -81.760

NWS Storm Survey found an EF3 tornado touched down near Silverstreet and continued east through Prosperity then crossed into Richald county where it dissipated. Many homes in Prosperity were heavily damaged. Numerous trees and powerlines were down. There were 2 injuries.

Tornado, Kershaw

When
March 15, 3:30 PM EST to 3:50 PM EST
Where
Kershaw County, 4.48 mi NW of Lugoff to 2.69 mi NW of Bethune
Rating
EF2
Path length
23.04 mi
Path width
660 yd
Reported by
Emergency Manager
Coordinates
34.270, -80.720

Emergency Manager survey found damage to several homes and mobile homes from north of Lugoff to northwest of Bethune where moderate damage was done to a poultry farm. One of its buildings had its roof taken off. A couple of homes had part of their roofs torn off as well.

Hail, Newberry

When
March 15, 3:33 PM EST
Where
Newberry County, Newberry
Measured
1 in hail
Reported by
Public
Coordinates
34.280, -81.620

Public reported quarter size hail in downtown Newberry.

Tornado, McCormick

When
March 15, 3:34 PM EST to 3:47 PM EST
Where
McCormick County, 4.01 mi WSW of Mt Carmel to 0.67 mi WNW of Troy
Rating
EF1
Path length
11.48 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
33.970, -82.560

An EF1 from the supercell that developed in Lincoln continued across McCormick county taking down numerous trees and powerlines. Minor to moderate damage to several homes and mobile homes occurred. Damage locations included hwy 81 near Willington, hwy 28, and Sr 33-117.

Thunderstorm Wind, Lancaster

When
March 15, 3:42 PM EST
Where
Lancaster County, 6 mi NW of Kershaw
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.611, -80.655

Public reported large road signs down and a few trees.

Hail, Newberry

When
March 15, 3:42 PM EST
Where
Newberry County, 2 mi SSW of Little Mtn
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.173, -81.433

SKYWARN spotter reported nickel size hail.

Hail, Newberry

When
March 15, 3:45 PM EST
Where
Newberry County, 1 mi NE of Newberry
Measured
0.88 in hail
Reported by
Public
Coordinates
34.290, -81.608

Public reported nickel size hail.

Hail, Richland

When
March 15, 3:45 PM EST
Where
Richland County, 1.79 mi SW of Littleton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.160, -81.190

Spotter reported golf ball size hail northeast of Ballentine.

Tornado, Richland

When
March 15, 3:45 PM EST to 3:47 PM EST
Where
Richland County, 4.13 mi WNW of Spring Hill to 1.38 mi N of Spring Hill
Rating
EF1
Path length
3.74 mi
Path width
220 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.206, -81.345

The EF3 that hit Prosperity gradually weakened as it moved east into Northwest Richland county. Many trees were down and a few mobile homes had moderate damage.

Tornado, Chesterfield

When
March 15, 3:47 PM EST to 4:00 PM EST
Where
Chesterfield County, 3.97 mi SSE of Angelus to 2.82 mi NNW of Middendorf
Rating
EF1
Path length
6.97 mi
Path width
110 yd
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
34.545, -80.300

Fire Dept. reported a tornado taking down many trees and powerlines. A few mobile homes had minor damage and a water tower also sustained minor damage.

Hail, Fairfield

When
March 15, 3:48 PM EST
Where
Fairfield County, Ridgeway
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.300, -80.950

Spotter reported nickel size hail.

Hail, Richland

When
March 15, 3:54 PM EST
Where
Richland County, 6 mi WSW of Blythewood
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.187, -81.067

COOP reported golf ball size hail.

Hail, Richland

When
March 15, 3:56 PM EST
Where
Richland County, 1 mi NE of Columbia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.010, -81.008

SKYWARN spotter reported quarte size hail on Two Notch and Bookman roads.

Hail, McCormick

When
March 15, 3:56 PM EST
Where
McCormick County, Mc Cormick
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.920, -82.280

Emergency Manager reported golf ball size hail in McCormick.

Hail, Richland

When
March 15, 4:00 PM EST
Where
Richland County, Pontiac
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.130, -80.850

TV 10 reported quarter size hail.

Tornado, McCormick

When
March 15, 4:02 PM EST to 4:04 PM EST
Where
McCormick County, 5.56 mi ENE of Mc Cormick to 8.38 mi E of Mc Cormick
Rating
EF1
Path length
3.32 mi
Path width
220 yd
Continued into
Edgefield, Sc (CAE)
Reported by
NWS Storm Survey
Coordinates
33.950, -82.190

An EF0 took down numerous trees and powerlines as it moved into the east central portion of the county.

Tornado, Edgefield

When
March 15, 4:04 PM EST to 4:20 PM EST
Where
Edgefield County, 8.74 mi NW of Cledra to 1.42 mi NNW of Johnston
Rating
EF2
Path length
20.86 mi
Path width
660 yd
Continued into
Saluda, Sc (CAE)
Reported by
NWS Storm Survey
Coordinates
33.935, -82.135

Supercell in McCormick moved through Edgefield county taking down numerous trees and powerlines. One home had part of its roof ripped off near hwy 66 and 378. A mobile home had severe damage and another was split in two when a tree fell through it. Minor damage occurred to other homes and mobile homes.

Hail, Lexington

When
March 15, 4:10 PM EST
Where
Lexington County, Chapin
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.170, -81.350

SKYWARN spotter reported penny size hail.

Hail, Richland

When
March 15, 4:10 PM EST
Where
Richland County, 2 mi NNE of (Mmt)mc Entire Ang
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.947, -80.787

SKYWARN spotter reported nickel size hail.

Hail, Richland

When
March 15, 4:13 PM EST
Where
Richland County, 0.3 mi WSW of Pontiac
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.129, -80.855

SKYWARN spotter reported nickel size hail at Two Notch and Bookman roads.

Hail, Kershaw

When
March 15, 4:14 PM EST
Where
Kershaw County, 1 mi E of Elgin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.170, -80.782

SKYWARN spotter reported quarter size hail.

Hail, Richland

When
March 15, 4:15 PM EST
Where
Richland County, 1.79 mi SW of Littleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.160, -81.190

Spotter reported quarter size hail.

Tornado, Saluda

When
March 15, 4:20 PM EST to 4:30 PM EST
Where
Saluda County, 3.21 mi W of Ward to 1.8 mi SW of Monetta
Rating
EF2
Path length
8.49 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
33.850, -81.786

Supercell from McCormick and Edgefield counties crossed into southern Saluda county just south of Ward taking down many trees in its path. A house located at 381 Mt. Alpha Road south of the Ward town limits had major damage. The resident was in the kitchen when a huge limb almost struck her in the head. Her three kids were in the living room that had a limb go through the ceiling. Also, a truck across the street had a power pole and tree fall on it.

Tornado, Kershaw

When
March 15, 4:22 PM EST to 4:31 PM EST
Where
Kershaw County, 1.85 mi WNW of Elgin to 3.5 mi N of Mc Caskill
Rating
EF2
Path length
6.89 mi
Path width
1,230 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.180, -80.830

An EF2 tornado went through the Elgin community doing heavy damage to many homes including partial to total roofs gone and destroying 4 mobile homes. None of the mobiles were tied down and crumbled from rolling. Numerous trees and powerlines were down and there were 2 injuries.

Hail, Kershaw

When
March 15, 4:28 PM EST
Where
Kershaw County, 2 mi N of Lugoff
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.249, -80.670

COOP reported quarter size hail.

Tornado, Kershaw

When
March 15, 4:33 PM EST
Where
Kershaw County, Lugoff
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
34.220, -80.670

Emergency Manager reported a tornado touched down in Luggoff and took down trees and damaged several homes.

Hail, Edgefield

When
March 15, 4:37 PM EST
Where
Edgefield County, 2 mi N of Johnston
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
33.859, -81.780

COOP Observer reported ping pong ballsize hail.

Tornado, Aiken

When
March 15, 4:37 PM EST to 4:38 PM EST
Where
Aiken County, 3.13 mi SE of Monetta to 3.34 mi SE of Monetta
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.818, -81.581

Supercell coming out of southern Saluda county briefly touched down in northwest Aiken county taking down trees on hwy 39 and Mt Ebal roads.

Tornado, Lexington

When
March 15, 4:41 PM EST to 4:54 PM EST
Where
Lexington County, 3.56 mi NNW of Fairview Xrds to 1.72 mi E of Pelion Corporate Arp
Rating
EF2
Path length
8.33 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
33.800, -81.385

Supercell continued into Lexington county taking down numerous trees and powerlines. One mobile home was severely damaged and farm irrigation equipment was rolled and twisted. Several other mobile homes had minor to moderate damage.

Tornado, Richland

When
March 15, 4:43 PM EST to 4:50 PM EST
Where
Richland County, 1.14 mi E of Sharp to 2.2 mi SE of Langfords Xrds
Rating
EF1
Path length
3.7 mi
Path width
660 yd
Reported by
Emergency Manager
Coordinates
34.170, -80.930

The Emergency Manager and broadcast media reported numerous trees and powerlines down along with many homes damaged at the Columbia Country Club and Lake Carolina area. Roofs were torn off a couple of homes and others were partially torn off.

Hail, Lexington

When
March 15, 4:44 PM EST
Where
Lexington County, 4 mi E of Swansea
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.730, -81.030

Off duty employee reported quarter size hail.

Hail, Lee

When
March 15, 4:44 PM EST
Where
Lee County, 1 mi S of Bishopville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.206, -80.250

SKYWARN spotter reported penny size hail south of Bishopville.

Hail, Lexington

When
March 15, 4:44 PM EST
Where
Lexington County, 1 mi S of Gilbert
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.906, -81.380

SKYWARN spotter reported nickel size hail just south of Gilbert.

Hail, Calhoun

When
March 15, 4:44 PM EST
Where
Calhoun County, 8.23 mi WSW of Hammond Xrds
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.700, -81.010

Off duty employee reported quarter size hail.

Hail, McCormick

When
March 15, 4:52 PM EST
Where
McCormick County, Parksville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.780, -82.220

Emergency Manager reported nickel size hail in Parksville.

Hail, Lexington

When
March 15, 4:55 PM EST
Where
Lexington County, 2 mi SW of Red Bank
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.910, -81.255

SKYWARN spotter reported penny size hail.

Thunderstorm Wind, Lancaster

When
March 15, 4:58 PM EST
Where
Lancaster County, Kershaw
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
34.550, -80.580

SKYWARN spotter reported damage to a church steeple.

Hail, Lee

When
March 15, 4:58 PM EST
Where
Lee County, Wisacky
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.150, -80.200

Sheriff reported 3/4 inch hail.

Hail, Edgefield

When
March 15, 4:58 PM EST
Where
Edgefield County, 8 mi E of Edgefield
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.780, -81.781

SKYWARN spotter reported golf ball size hail in the Long Creek area.

Thunderstorm Wind, Orangeburg

When
March 15, 5:05 PM EST to 5:10 PM EST
Where
Orangeburg County, 5.65 mi NNW of Wolfton to 3.34 mi NE of North
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.660, -81.000

Ground and areal survey found many trees down along a path crossing hwy 692 and Magenta drive.

Hail, Edgefield

When
March 15, 5:09 PM EST
Where
Edgefield County, 5.73 mi ESE of Morgana
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.558, -81.984

SKYWARN spotter reported quarter size hail near the Edgefield county line.

Tornado, Calhoun

When
March 15, 5:10 PM EST to 5:38 PM EST
Where
Calhoun County, 8.46 mi WSW of Hammond Xrds to 1.38 mi N of Lone Star
Rating
EF2
Path length
24.39 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
33.705, -81.017

NWS survey and EM fly over found a path of numerous trees down along highway 6. Several outbuildings were damaged and a few barns collapsed. Several roofs in St. Matthews were torn off and major damage occurred to several mobile homes just north of Lone Star.

Tornado, Edgefield

When
March 15, 5:11 PM EST to 5:13 PM EST
Where
Edgefield County, 2.4 mi ESE of Morgana to 6.08 mi E of Morgana
Rating
EF0
Path length
3.74 mi
Path width
220 yd
Reported by
NWS Storm Survey
Coordinates
33.570, -82.040

Survey found trees down from supercell tornado that came out of Columbia County GA.

Thunderstorm Wind, Saluda

When
March 15, 5:16 PM EST
Where
Saluda County, 1.34 mi ESE of Perrys Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.120, -81.650

DOT reported trees down on hwy 395 toward Lake Murray.

Tornado, Aiken

When
March 15, 5:18 PM EST to 5:47 PM EST
Where
Aiken County, 0.69 mi N of Horse Creek to 1.25 mi SSE of White Pond
Rating
EF2
Path length
25.26 mi
Path width
1,760 yd
Continued into
Barnwell, Sc (CAE)
Reported by
NWS Storm Survey
Coordinates
33.490, -81.900

Extensive damage in the Clearwater area. Numerous trees and powerlines down along the entire track, especially in the Clearwater area. Many homes had severe damage to roofs and stuctures. Some roofs were gone. The water tower had its top taken off and deposited several hundred yards away. Damage path was a mile wide a some points. It was amazing there were no injuries or deaths.

Hail, Newberry

When
March 15, 5:25 PM EST
Where
Newberry County, 6 mi E of Prosperity
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.200, -81.425

Sheriff reported quarter size hail.

Hail, Aiken

When
March 15, 5:27 PM EST
Where
Aiken County, North Augusta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.500, -81.970

SKYWARN spotter reported penny size hail.

Hail, Lexington

When
March 15, 5:35 PM EST
Where
Lexington County, 1 mi W of Irmo
Measured
0.88 in hail
Reported by
Public
Coordinates
34.080, -81.198

Public reported nickel size hail on Lake Murray Blvd.

Hail, Richland

When
March 15, 5:40 PM EST
Where
Richland County, 1 mi E of Ballentine
Measured
0.88 in hail
Reported by
Public
Coordinates
34.120, -81.213

Public reported nickel size hail.

Hail, Aiken

When
March 15, 5:44 PM EST
Where
Aiken County, 3 mi S of Aiken
Measured
1 in hail
Reported by
Public
Coordinates
33.507, -81.720

Public reported quarter size hail with a second storm that came through the area.

Tornado, Barnwell

When
March 15, 5:47 PM EST to 5:48 PM EST
Where
Barnwell County, 3.04 mi WNW of Williston to 2.93 mi WNW of Williston
Rating
EF0
Path length
0.25 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.414, -81.470

Survey found a brief touchdown along hwy 78.

Hail, Barnwell

When
March 15, 5:50 PM EST
Where
Barnwell County, 2 mi SE of Williston
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.380, -81.395

Sheriff reported golf ball size hail between Blackville and Williston on hwy 78.

Thunderstorm Wind, Richland

When
March 15, 5:50 PM EST
Where
Richland County, Columbia
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.000, -81.020

SKYWARN spotter reported powerlines down in the Columbia area and power outages.

Thunderstorm Wind, Lee

When
March 15, 5:52 PM EST to 5:58 PM EST
Where
Lee County, 1.54 mi SW of Bishopville to 3.23 mi SSW of Alcot
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.205, -80.270

Emergency Manager reported trees and powerlines down. Large dump trucks at X-tra Mile Trucking Company on hwy 341 were damaged. A roof was partially torn off a home on Sumter highway (15).

Tornado, Lee

When
March 15, 5:52 PM EST to 6:05 PM EST
Where
Lee County, 1.19 mi WSW of Ashwood to 0.69 mi N of Lynchburg
Rating
EF2
Path length
14.08 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
34.125, -80.320

Storm Survey and Emergency Manager found moderate to major damage to several homes, mobile homes, and a church in the Ashwood and Red Hill areas on Green Ln, Taproot, Day Lilly, and other secondary roads. Numerous trees and powerlines were down in the Lynchburg area.

Tornado, Barnwell

When
March 15, 5:54 PM EST to 5:55 PM EST
Where
Barnwell County, 1.16 mi E of Elko to 1.74 mi E of Elko
Rating
EF0
Path length
0.58 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.379, -81.360

Storm survey found another brief touchdown of the supercell tornado along Bromitch Lane just north of hwy 78. Many trees down with convergent pattern.

Hail, Richland

When
March 15, 5:55 PM EST
Where
Richland County, 2.28 mi NW of Pontiac Airstrip Arp
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.155, -80.896

SKYWARN spotter reported quarter size hail at Summit-Whitney Falls.

Thunderstorm Wind, Richland

When
March 15, 5:55 PM EST
Where
Richland County, 2.28 mi NW of Pontiac Airstrip Arp
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.155, -80.896

SKYWARN spotter reported roof damage to several homes in the Summit-Whitney Falls.

Tornado, Clarendon

When
March 15, 5:58 PM EST to 6:11 PM EST
Where
Clarendon County, 7.12 mi SSW of Foreston to 3.23 mi SSW of Manning Clarendon Ar
Rating
EF1
Path length
8.61 mi
Path width
220 yd
Reported by
Emergency Manager
Coordinates
33.530, -80.100

EM and broadcast media reported and showed video of a tornado moving across land then across Tranquility Cove on the north portion of Lake Marion and continuing east. Damage survey found many trees and powerlines down. Minor to moderate damage occurred to a few homes.

Hail, Clarendon

When
March 15, 6:03 PM EST
Where
Clarendon County, 3 mi WNW of Summerton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.637, -80.398

Sheriff reported nickel size hail on Governors Richardson road.

Tornado, Bamberg

When
March 15, 6:05 PM EST to 6:07 PM EST
Where
Bamberg County, 1 mi E of Denmark to 1 mi WNW of Denmark
Rating
EF1
Path length
1.96 mi
Path width
220 yd
Reported by
NWS Storm Survey
Coordinates
33.320, -81.133

Survey found utility poles snapped in half, trees and powerlines down. Moderate damage to several homes.

Hail, Clarendon

When
March 15, 6:05 PM EST
Where
Clarendon County, Manning
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.700, -80.220

Sheriff reported penny size hail in Manning.

Tornado, Bamberg

When
March 15, 6:25 PM EST to 6:29 PM EST
Where
Bamberg County, 3.6 mi SE of Bamberg Carlisle Arp to 1.41 mi NNE of Farrells Xrds
Rating
EF1
Path length
3.76 mi
Path width
660 yd
Reported by
NWS Storm Survey
Coordinates
33.240, -80.930

Numerous trees along a wide path were down with nice convergent pattern.

Tornado, Orangeburg

When
March 15, 6:29 PM EST to 6:44 PM EST
Where
Orangeburg County, 2.69 mi WSW of Branchville to 2.22 mi NE of Dorange
Rating
EF3
Path length
10.11 mi
Path width
1,320 yd
Reported by
NWS Storm Survey
Coordinates
33.240, -80.865

Extensive damage in Branchville. One home was destroyed and 16 had other moderate to major damage. One mobile home was destroyed and a half dozen had moderate to major damage. Seven buildings in downtown were destroyed, including a couple of 3 layer deep brick buildings. Thirteen others had major damage and 5 had minor damage. Amazingly there were no injuries or deaths.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 75958, 75959, 75960, 75966, 75961, 75963, 78938, 75964, 75979, 75962, 75975, 75968, 79124, 75965, 75974, 75981, 75982, 75970, 75973, 75971, 75976, 75972, 75989, 75990, 79122, 79123, 79116, 79121, 75980, 75988, 75986, 75983, 75984, 75999, 76005, 75998, 76008, 75994, 76015, 76021, and more.